New Mexico, 2006

Flooding in New Mexico, September 3, 2006

September 3, 2006 · NWS EPZ · 2 events in 2 counties and zones

Persistent moderate to heavy rainfall on already saturated ground led to flooding across much of south central New Mexico. Dozens of roads were closed across Dona Ana County and Sierra County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Persistent moderate to heavy rainfall on already saturated ground led to flooding across much of south central New Mexico. Dozens of roads were closed across Dona Ana County and Sierra County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 3, 2:36 AM MST, 8 hours 24 minutes earlier.

Area forecast discussion, Sep 3, 2:36 AM MST, 8 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
336 AM MDT SUN SEP 3 2006

.SYNOPSIS...
PERIODS OF MODERATE TO HEAVY RAIN WITH EMBEDDED THUNDERSTORMS
ALONG WITH COOLER TEMPERATURES WILL CONTINUE TODAY AND TONIGHT AS
WARM MOIST TROPICAL AIR FLOWS OVER A COOLER AIR MASS AT THE
SURFACE. AN ADDITIONAL ONE TO THREE INCHES OF RAIN IS POSSIBLE.
THERE IS A POTENTIAL FOR FLOODING AS THE GROUND HAS BECOME
SATURATED AND EXCESSIVE RUNOFF IS LIKELY. RAIN WILL DIMINISH SOME
LATE MONDAY...BUT THERE WILL CONTINUE TO BE A CHANCE OF SHOWERS
AND THUNDERSTORMS THROUGH MOST OF NEXT WEEK. A DRYING TREND MAY
TAKE PLACE BY NEXT WEEKEND.

&&

.DISCUSSION...
VERY WET CONDITIONS WILL CONTINUE OVER THE FORECAST AREA TODAY AND
TONIGHT. A MOIST TROPICAL AIR MASS CONTINUES FLOW UP FROM THE
SOUTH AND OVERRUN A COLD FRONT THAT DROPPED DOWN INTO THE REGION
YESTERDAY. MOIST CIRCULATION ALONG THE EAST SIDE OF NOW TROPICAL
STORM JOHN CONTINUES TO FUNNEL MOISTURE INTO THE AREA. THIS IS
LIKELY TO CONTINUE INTO MONDAY WITH BASICALLY CLOUDY SKIES AND
PERIODS OF LIGHT TO MODERATE RAIN TO OCCUR. EMBEDDED THUNDERSTORMS
AND AREAS OF HEAVIER RAINFALL MAY ALSO OCCUR. MODELS PREDICT
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES AND ISOLATED HIGHER
AMOUNTS FOR OUR AREA THROUGH THE PERIOD. RAINS OF THE PAST FEW
DAYS HAVE LIKELY MOISTENED AND SATURATED THE SOIL IN THE AREA.
ADDITIONAL RAIN WILL BE MAINLY RUNOFF THAT WILL COLLECT IN
DRAINAGES AND LOW LYING AREAS. THERE IS A POTENTIAL FOR FLOODING
THROUGH TONIGHT AND THE FLASH FLOOD WATCH FOR THE FORECAST AREA
WILL CONTINUE.

AFTER MONDAY...THE MODELS DIVERGE ON THE POTENTIAL FOR RAIN WHICH
IS TIED MAINLY TO THE PROJECTED TRACK OF THE REMNANTS OF JOHN.
THE NAM MODEL WANTS TO SEND THE STORM WESTWARD INTO THE EASTERN
PACIFIC AND DIMINISH ITS ABILITY TO FUNNEL MOISTURE NORTHWARD INTO
OUR REGION. THE GFS MODEL ON THE OTHER-HAND BRINGS THE STORM UP THE
BAJA PENINSULA AND NEAR SOUTHERN ARIZONA BY TUESDAY NIGHT. THAT
TRACK WOULD KEEP MOISTURE FLOWING OVER THE AT LEAST THE WESTERN
HALF OF THE FORECAST AREA THROUGH LATE WEDNESDAY. A COUNTER BALANCE
TO THE MOIST FLOW IS A NORTHERLY FLOW ALONG THE BACK SIDE OF A
TROUGH IN THE CENTER OF THE COUNTRY. THAT FLOW WILL WANT TO PUSH
THE MOISTURE SOUTH. WITH UNCERTAINTY IN THE MODELS...WILL OPT TO
KEEP AT LEAST A CHANCE OF PRECIP IN THE FORECAST THROUGH
WEDNESDAY.

FOR LATER IN THE WEEK GFS MODELS WILL EVENTUALLY BRING REMNANTS OF
JOHN ACROSS THE AREA AS A OPEN TROUGH THAT COULD DEVELOP MORE
SHOWERS AND THUNDERSTORMS FOR THURSDAY AND FRIDAY. DRIER CONDITIONS
MAY BEGIN TO OCCUR NEXT SATURDAY AS A WEST FLOW BEHIND THE TROUGH
FLUSHES THE MOISTURE OUT OF THE AREA AND PUSHES IT EAST.

&&

.AVIATION...VALID 03/12Z-04/12Z
CONDITIONS FOR CIGS/VSBY WILL VARY BETWEEN LOW END VFR AND MVFR
TODAY AND TONIGHT WITH SOME AREAS IFR IN HEAVY RAIN. CIGS WILL
VARY BETWEEN 1 KFT TO 5 KFT THROUGH THE PERIOD. SOME AREAS OF FOG
MAY OCCUR ALONG WITH THE RAIN. MOUNTAINS WILL BE OBSCURED MUCH OF
THE PERIOD. SEE LATEST TAFS AND TWEBS FOR FURTHER INFORMATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 70  61  76  63  82 /  90  80  60  40  30
SIERRA BLANCA TX        68  51  74  56  75 /  90  80  60  40  30
LAS CRUCES              70  61  77  62  82 /  90  80  60  40  30
ALAMOGORDO              70  59  75  60  82 /  90  80  60  30  20
CLOUDCROFT              57  44  57  42  61 /  90  80  50  40  30
TRUTH OR CONSEQUENCES   70  59  77  60  83 /  80  70  30  40  30
SILVER CITY             66  59  71  58  75 /  70  60  30  40  30
DEMING                  70  59  78  58  81 /  90  80  50  40  30
LORDSBURG               73  57  79  57  82 /  80  80  40  40  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NMZ022>025-030>032 TXZ055>056 FLASH FLOOD WATCH THROUGH TONIGHT

04
Hazardous weather outlook, Sep 3, 10:30 AM MST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1130 AM MDT SUN SEP 3 2006

NMZ022>025-030>032-TXZ055-056-041800-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1130 AM MDT SUN SEP 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
WIDESPREAD STEADY LIGHT TO MODERATE RAIN WILL CONTINUE WITH VERY
ISOLATED AREAS OF HEAVIER SHOWERS OR EVEN A THUNDERSTORM. MOISTURE
FROM TROPICAL STORM JOHN LOCATED OVER THE CENTRAL BAJA PENINSULA IS
STREAMING NORTHWARD OVER A STALLED BACKDOOR COLD FRONT LOCATED OVER
THE SOUTH SOUTHWEST PORTION OF NEW MEXICO. CONTINUED LIGHT TO
MODERATE RAIN OVER A PROLONGED PERIOD OF TIME OVER OUR SATURATED
GROUND KEEPS US IN A MODERATE TO HIGH RISK OF FLOODING IN LOW LYING
AREAS. THE RISK OF FLASH FLOODING HAS BEEN REDUCED SOMEWHAT BUT A
BRIEF HEAVIER SHOWER OR AN ISOLATED BRIEF THUNDERSTORM IS STILL
POSSIBLE. EXTENSIVE AREAS HAVE RECEIVED FROM 1 TO 2 INCHES OVERNIGHT
AND ANOTHER 1 TO 2 INCHES OVER THE NEXT 24 HOURS IS STILL POSSIBLE.
INTERESTS ALONG THE RIO GRANDE RIVER SHOULD STAY ALERT AND MONITOR
CONDITIONS AS THE RIVER HAS RISEN OVERNIGHT TO A LITTLE OVER 7 FEET
AND MAY RISE ANTHER  HALF FOOT OR SO BY EVENING. ALTHOUGH THIS IS
BELOW FLOOD STAGE (8.5 FEET)...THE ADDITIONAL RAIN AND RUNOFF INTO
THE RIVER MAY CAUSE LOCAL PROBLEMS IN LOW LYING AREAS NEAR THE
RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
OVERRUNNING WILL CONTINUE INTO MONDAY WITH STILL A MODERATE RISK OF
FLOODING BEFORE THE FRONTAL BOUNDARY DROPS SOUTHWARD OUT OF THE AREA
AND DRIER AIR ALOFT MOVES IN FROM THE WEST NORTHWEST ON TUESDAY AND
WEDNESDAY REDUCING SHOWER AND THUNDERSTORM CHANCES TO A MORE
ISOLATED TO WIDELY SCATTERED LEVEL. A TROUGH OF LOW PRESSURE OVER
THE WESTERN COAST OF THE U.S. WILL PICK UP THE REMNANTS OF T.S. JOHN
AND MOVE EASTWARD INTO OUR AREAS IN THE THURSDAY THROUGH SATURDAY
TIME FRAME BRINING A THREAT OF MORE SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS TO THE BORDERLAND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REMAIN ON ALERT AND CONTACT THE LOCAL WEATHER OFFICE
IF SEVERE WEATHER OR ANY TYPE OF FLOODING CONDITIONS OCCUR AT THEIR
LOCATION.

20 NOVLAN

In the hours before

Special weather statement, Sep 3, 7:51 AM MST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
851 AM MDT SUN SEP 3 2006

NMZ032-TXZ055-040000-
SOUTHERN DESERT-EL PASO-
INCLUDING THE CITIES OF...LAS CRUCES...EL PASO
851 AM MDT SUN SEP 3 2006

...WATER LEVELS IN THE RIO GRANDE EXPECTED TO RISE BY EVENING...

THE RIO GRANDE WATER LEVEL IN EL PASO COUNTY AND DONA ANA COUNTY HAS
RISEN OVERNIGHT. IN THE EL PASO AREA THE RIVER HAS RISEN FROM
AROUND 5.5 FEET LAST EVENING TO 7.0 FEET THIS MORNING IN THE EL PASO
AREA AND IS EXPECTED TO RISE TO 7.4 FEET BY 7 00 PM THIS EVENING.
FLOOD STAGE IS 8.5 FEET.  ALTHOUGH THE RIVER IS NOT EXPECTED TO
FLOOD AT THIS TIME...ADDITIONAL RAINFALL AND RUNOFF IS EXPECTED
TODAY WHICH COULD CAUSE THE RIVER TO GRADUALLY RISE EVEN MORE. ALL
PERSONS WITH INTERESTS CLOSE TO THE RIVER ARE URGED TO STAY ALERT
AND BE PREPARED TO TAKE ACTION IN THE EVENT LOCAL FLOODING IS
OBSERVED OR ADDITIONAL STATEMENTS AND WARNINGS ARE ISSUED.

20 NOVLAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Dona Ana

When
September 3, 11:00 AM MST to 6:00 PM MST
Where
Dona Ana County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

Flood, Sierra

When
September 3, 11:00 AM MST to 6:00 PM MST
Where
Sierra County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534690, 5534691.